Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 108, NWS Pueblo, CO

August 4, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 1997, 7:54 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 7:54 PM MDT (01:54 UTC)
Expired
Aug 4, 1997, 8:55 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:00 PM MDTHail 1Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 050155 RRA
SVRPUB
COC041-050255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
754 PM MDT MON AUG 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 855 PM MDT
 
* SOME LOCATIONS AFFECTED
  NORTHERN COLORADO SPRINGS THROUGH 830 PM MDT

* AT 754 PM MDT RADAR SHOWED A SEVERE STORM 4 MILES NORTHEAST OF
  DOWNTOWN COLORADO SPRINGS MOVING NORTH-NORTHEAST AT 20 MPH.
z
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM MDT, 4 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTED FOR DUPLICATE...
205 PM MDT MON AUG 4 1997

CHALLENGE TODAY...COVERAGE/STRENGTH OF STORMS AND HEAVY RAIN POTENTIAL.
SATELLITE SHOWS DEEP MOISTURE AND MID LEVEL CLOUDS OVER SAN LUIS VALLEY
WITH SCATTERED SHOWERS AND TSTORMS ON DOPPLER.  ALSO A BOUNDARY OVER
EASTERN KIOWA AND NORTHWEST PROWERS COUNTIES HAS FIRED SLOW MOVING
STORMS IN EASTERN KIOWA COUNTY BRINGING VERY HEAVY RAIN NEAR SHERIDAN
LAKE. STORMS WERE ALSO FORMING OVER ALL THE SOUTHERN MTNS.

MODELS AGAIN IN GENERAL AGREEMENT IN 1ST PERIOD...INDICATING VERY DEEP
MONSOON MOISTURE WILL REMAIN IN WESTERN COLORADO.  AS SURFACE HIGH
DIVES SOUTH IN NORTHERN PLAINS...UPSLOPE FLOW INCREASES OVER OUR
AREA...AND MAXIMUM OF H7 THETA E IN WESTERN KANSAS MOVES SOUTHWEST INTO
EASTERN COLORADO BY 00Z.

PRECIPITABLE WATER VALUES ARE QUITE HIGH AS ESTIMATED BY GOES SOUNDER
DATA...AND ATMOSPHERE WILL CONTINUE TO DESTABILIZE THE REST OF THE
AFTERNOON AS SUN WARMS GROUND.  WITH SLOW MOVEMENT OF SCATTERED STORMS
(NOW A SLOW DRIFT TO THE SOUTH IN FAR EAST COLORADO) HEAVY RAIN
POTENTIAL OF A SCATTERED OR WIDELY SCATTERED NATURE IS LIKELY.  WILL
HAVE TO WATCH TSTORMS ALONG THE MOUNTAINS FOR FLASH FLOOD POTENTIAL.
OUR SOIL IS NOT AS SATURATED AS IN NORTHEAST COLORADO...SO A FLASH
FLOOD WATCH EVEN FOR EL PASO COUNTY MAY STILL NOT BE WARRANTED AT THIS
TIME.

LARGE HAIL WILL BE AN ISOLATED THREAT AT THIS TIME...AS PROGGED
SOUNDINGS SHOW JUST ENOUGH UPDRAFT STRENGTH TO DO SOME HAILSTONES
BIGGER THAN 3/4 INCH.

TLM

In the hours before

Special weather statement, Aug 4, 7:13 PM MDT, 41 minutes before
COZ068-070-073-050215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
713 PM MDT MON AUG 4 1997

...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900
PM MDT FOR PORTIONS OF WESTERN PUEBLO COUNTY AND EASTERN FREMONT
COUNTY.

...A STRONG THUNDERSTORM DEVELOPING NEAR PUEBLO...

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900 PM
MDT FOR AN AREA BOUNDED BY A PUEBLO WEST...15 MILES
NORTHWEST OF PUEBLO WEST...BROOKSIDE...WETMORE...BEULAH
TO PUEBLO WEST LINE.

AS OF 709 PM MDT PUEBLO DOPPLER RADAR INDICATED RAINFALL
AMOUNTS OF NEARLY 2 INCHES 8 MILES SOUTHWEST OF PUEBLO WEST.
ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH
THIS STORM SYSTEM THROUGH 900 PM MDT.

AT 709 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF DOWNTOWN PUEBLO AND IN THE VICINITY OF PUEBLO
WEST. OTHER THUNDERSTORMS...SOME STRONG...STRETCHED FROM 10 MILES
SOUTHWEST TO 20 MILES NORTHWEST OF DOWNTOWN PUEBLO.

THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 10 MPH.

FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND LOW LYING AREAS
IS EXPECTED IN THE ADVISORY AREA UNTIL AROUND 900 PM MDT.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/4
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL.

7
Special weather statement, Aug 4, 7:14 PM MDT, 40 minutes before
COZ068-070-073-050215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
713 PM MDT MON AUG 4 1997

...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900
PM MDT FOR PORTIONS OF WESTERN PUEBLO COUNTY AND EASTERN FREMONT
COUNTY.

...A STRONG THUNDERSTORM DEVELOPING NEAR PUEBLO...

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900 PM
MDT FOR AN AREA BOUNDED BY A PUEBLO WEST...15 MILES
NORTHWEST OF PUEBLO WEST...BROOKSIDE...WETMORE...BEULAH
TO PUEBLO WEST LINE.

AS OF 709 PM MDT PUEBLO DOPPLER RADAR INDICATED RAINFALL
AMOUNTS OF NEARLY 2 INCHES 8 MILES SOUTHWEST OF PUEBLO WEST.
ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH
THIS STORM SYSTEM THROUGH 900 PM MDT.

AT 709 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF DOWNTOWN PUEBLO AND IN THE VICINITY OF PUEBLO
WEST. OTHER THUNDERSTORMS...SOME STRONG...STRETCHED FROM 10 MILES
SOUTHWEST TO 20 MILES NORTHWEST OF DOWNTOWN PUEBLO.

THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 10 MPH.

FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND LOW LYING AREAS
IS EXPECTED IN THE ADVISORY AREA UNTIL AROUND 900 PM MDT.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/4
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL.

"7"
Special weather statement, Aug 4, 7:25 PM MDT, 29 minutes before
COZ071-072-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
725 PM MDT MON AUG 4 1997

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN EL PASO COUNTY...

THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY
HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND
HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE INTO
SOUTHERN COLORADO SPRINGS BY 730 PM MDT AND INTO NORTHERN COLORADO
SPRINGS BY 805 PM MDT

AT 724 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME
STRONG FROM 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS TO 15 MILES
SOUTHWEST OF FOUNTAIN.

THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 15 MPH.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL.

7
Special weather statement, Aug 4, 7:26 PM MDT, 28 minutes before
COZ071-072-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
725 PM MDT MON AUG 4 1997

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN EL PASO COUNTY...

THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY
HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND
HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE INTO
SOUTHERN COLORADO SPRINGS BY 730 PM MDT AND INTO NORTHERN COLORADO
SPRINGS BY 805 PM MDT

AT 724 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME
STRONG FROM 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS TO 15 MILES
SOUTHWEST OF FOUNTAIN.

THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 15 MPH.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL.

"7"
Special weather statement, Aug 4, 7:43 PM MDT, 11 minutes before
COZ077-050245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
743 PM MDT MON AUG 4 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTHERN LAS
ANIMAS AND NORTHEASTERN HUERFANO COUNTIES..

THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY
HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND
HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE ACROSS
MAINLY OPEN COUNTRY OF NORTHWEST LAS ANIMAS COUNTY AND NORTHEAST
HUERFANO COUNTY THROUGH 830 PM MDT.

AT 740 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME
STRONG FROM 15 MILES NORTH TO 30 MILES SOUTHEAST OF WALSENBURG.

THESE THUNDERSTORMS WERE MOVING TO THE NORTH-NORTHEAST AT 15 MPH.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Aug 4, 7:44 PM MDT, 10 minutes before
COZ077-050245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
743 PM MDT MON AUG 4 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTHERN LAS
ANIMAS AND NORTHEASTERN HUERFANO COUNTIES..

THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY
HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND
HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE ACROSS
MAINLY OPEN COUNTRY OF NORTHWEST LAS ANIMAS COUNTY AND NORTHEAST
HUERFANO COUNTY THROUGH 830 PM MDT.

AT 740 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME
STRONG FROM 15 MILES NORTH TO 30 MILES SOUTHEAST OF WALSENBURG.

THESE THUNDERSTORMS WERE MOVING TO THE NORTH-NORTHEAST AT 15 MPH.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME> DEADLY DURING HIGH
WATER.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:49 AM MDTTornado WarningPUBAlamosa46 min
Aug 5, 12:03 PM MDTFlash Flood WarningPUBBaca117 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.